How Can You Tell if Someone has Overdosed on an Opioid

Almost 17,000 deaths in 2011 were caused by opioid overdose.* Opioids include heroin, OxyContin, methadone, morphine, Percocet, fentanyl, hydrocodone, Vicodin, and more. If someone you know is overdosing on opioids, he or she may:

  • Have slow breathing or no breathing
  • Not be responding to your voice or touch
  • Have blue or grayish skin color, and dark lips and fingernails
  • Make unusual snoring or gurgling sounds

If someone is experiencing a drug overdose, call 911 immediately. Remember to say that this is a drug overdose. Then take these steps:

  • Tap, shake, or shout at the person to see if they respond
  • If they don’t respond, make a fist with your hands and rub your knuckles on their breast bone
  • Do CPR if you are trained
  • If you have Narcan, a nasal spray that restores breathing in people who have taken opioids, spray it into the person’s nose

* According to the United States Substance Abuse and Mental Health Services Administration.